Before coming off any drug, it’s important to make sure you have all the information and support you need to do it safely. If you decide you want to stop taking your medication, you should:
- avoid stopping suddenly
- discuss it with someone you trust (ideally this will be your doctor)
- if possible, seek help from a support group (Mind's Infoline can give you information about local services in your area).
The longer you have been taking a drug, the more likely it is that you will experience withdrawal effects and find it harder to stop. You may need to reduce the dose very gradually in order to minimise these effects.
Remember: whether to continue or stop taking a psychiatric drug is your decision – and you have the right to change your mind.
If you've discussed your wishes with your doctor and you're not happy with their advice, you have the right to ask for a second opinion. You can also read our pages on complaining about health and social care for guidance on how to make a complaint.
What are the risks of coming off medication suddenly?
The main risks are:
- Unpleasant withdrawal effects – you are more likely to experience withdrawal effects if you stop suddenly.
- Danger to your health – with some drugs, withdrawal effects can be dangerous if you have been taking them for more than 2–3 months. These include lithium, clozapine and benzodiazepine tranquillisers.
- Your symptoms might come back.
Having said this, some people find they can stop taking a drug suddenly, even after they have taken it for a long time, with no adverse effects.
For more information on coming off psychiatric drugs, see our pages on making the decision to come off, planning withdrawal and getting support.
If you want to support someone else to come off their medication, you can read our information for friends and family.
This information was published in 2016. We will revise it in 2018.